Methimazole-induced liver injury overshadowed by methylprednisolone pulse therapy: Case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Treatment choices are limited, when deciding how to manage thyrotoxicosis and moderate to severe Graves ophthalmopathy (GO) with suspected optic nerve damage in patients with elevated liver transaminase levels. The situation become even more complicated, if methimazole induced hepatotoxicity is suspected and intravenous methylprednisolone is co-administrated.

Patient concerns:

A 74-year-old woman presented with spontaneous retro-bulbar pain, eyelid swelling and inconstant diplopia.

Diagnoses:

Thyrotoxicosis and severe GO with suspected optic nerve damage and drug induced liver injury (DILI).

Interventions:

Intravenous methylprednisolone pulse therapy was administered to treat GO and methimazole was continued for thyrotoxicosis. Dose of methimazole was reduced after exclusion of concurrent infection and active liver disease.

Outcomes:

The GO symptoms (eyelid swelling, sight loss, proptosis, retro-bulbar pain, diplopia) markedly decreased after the treatment course. Liver transaminases spontaneously returned to normal ranges and remained normal during the next 12 months until the Graves’ disease until the treatment was completed.

Lessons:

1. The interaction of methimazole and methylprednisolone may result in DILI. 2. In a patient without concomitant liver diseases MP can be continued if the methimazole dose is reduced if no other treatment options are available.

Related Topics

    loading  Loading Related Articles